Forums


Prevention Medications

Anyone have experience or currently taking Nortriptyline?

  • By Heather43

    Hi All-

    I’m currently taking nortriptyline after having a bad experience on another preventative. I was taking 10mg per day for two weeks and then went up to 25mg per day. I was there for four weeks and after talking to my doctor about the side effects that I was experiencing, specifically having a froggy voice that wouldn’t go awayalong with having no relief from my migraine, we decided that I should stop this medication. I reduced down to 20mg for a week and then to 17mg. The first day into the reduction to 17mg I started having discontinuation symptoms of anxiety, burning / tingling skin, insomnia, tinnitus. I tried to stick it out for a few weeks, but the anxiety and tinnitus have stuck with me. So, after speaking with my doctor, I went back up to 25mg per night. I took 25mg last night and today I feel jittery. I’m keeping my fingers crossed that the increased dose will relieve some of my symptoms I have from reducing.

    I realize now that I should have stuck with it for a longer period to see if the side effects would go away. I’m now worried about trying to come off of this medicine in the future.

    I’m hoping to hear from others that have experience taking nortriptyline and how they’ve done both on and going off of it.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Heather43,

    Thank you for your question and being part of the Migraine.com discussion forum – we’re glad you found us!!

    The good news is most of the time unwanted side effects may lessen the longer we take new medications. The bad news is it can take up to 90 days (not including dose adjustments) before we see a change in our migraine attack frequency and severity. If you can stick it out, I would encourage you to.

    Hopefully others will be along shortly to share their experiences with you.

    I hope that helps!
    Nancy

    Reply Created with Sketch. reply
  • By SuzanStorm

    Hi! I have both a neurologist and a neurolo-science specialist. The specialist put me on Noratriptyline, but I had horrible side effects. It was about the second week that I felt like something was just wrong. I read the side-effects list and honestly, it was a checklist for me.

    I know it really helps some people, but I’m just not one of them. We stepped me back down off the same way we stepped it up.

    Reply Created with Sketch. reply
  • By Heather43

    Thanks for the replies. It really doesn’t seem like I’ve been able to find many people on nortriptyline anymore. I know it’s an older AD so I’m guessing that may be the reason???

    Reply Created with Sketch. reply
  • By GardensatNight

    I took Nortriptyline for several years, but had to come off of it because it was causing heart issues.

    Withdrawal was not fun. If you research the internet, you will find lots of stories. It was pretty much as you described. After several months where it never got better and I was only able to sleep 15-20 minutes at a time, I was put on a different preventative to help with the insomnia and out of control migraines.

    Reply Created with Sketch. reply
  • By Heather43

    Thanks gardensatnight-

    What type of heart issues did you have? I seemed to have an increased heart rate at the beginning but it went away.

    Reply Created with Sketch. reply
  • By GardensatNight

    Sorry. Bad two weeks there. Yes, tachycardia is a known side effect of nortriptyline for a small percentage of people.

    Have you found a drug you can take instead that’s working better?

    Reply Created with Sketch. reply
  • By thad

    I was taking 150mg per night and so i din’t notice a difference in my headaches. once i started coming off it the headaches increased, so i guess it was doing something.

    Reply Created with Sketch. reply